Swelling or too much Restylane under eye? (photos)

I had my first restylane treatment last Saturday morning? It was done by a doctor using cannula. I was fine Saturday. Sunday morning when I woke up both my eyes were swollen shut. I iced without any reduction. I didn't not have bruising. Only a lot of redness and swelling. I started myself on prednisone (40mg) and was planning on tapering down tomorrow. My left eye has a swollen bag under it and looks horrible. I was hollowing under eyes before but never had bags. Please tell me what I should do?

Doctor Answers 7

Bags following injection of Restylane

Thank you for sharing your problem. The bags which developed post injection of Restylane could be caused by swelling or too much filler. Wait a full 7-10 days and see your injector if they are still present. The injected material can be dissolved with Vitrase. 
Good luck,

Allergic reactions to hyaluronic acid fillers are rare, but other factors may have caused a reaction

Thank you for your question. I understand you had hyaluronic acid filler administered with a cannula, and the next day, both your eyes were swollen shut. The swelling did not respond to cold compresses and you placed yourself on prednisone, which you’re currently tapering down. Now you have lumpy areas and you want to know how to address them.

First a bit about my background — I’m a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. Injectable fillers are something I use consistently in my practice to rejuvenate the areas around the eyes, so I can certainly give you my perspective on this matter.

First of all, I think you were quite resourceful in putting yourself on prednisone, however, it is always important to take drugs like prednisone under proper medical supervision. Secondly, I’m wondering whether you experienced some type of allergic reaction to the hyaluronic acid filler. Such occurrences are so exceedingly rare that we don’t routinely do skin testing for people before we do the injection, so I wonder if perhaps you had a sensitivity to the topical anesthetic, the moisturizer, or makeup you used after the procedure. This is something you need to determine so as to avoid further reactions like this. Prednisone is certainly of value, but you should still have a discussion regarding this with your doctor, or meet with an allergist to understand why your eyes were swollen shut.

In terms of the lump, it is probably just some excess filler material placed in an undesirable location, which you can have dissolved with hyaluronidase. Ultimately, I strongly recommend that you meet with your doctor and figure out what you are sensitive to to get your eyes swollen shut. Allergies should not be treated lightly and swept under the table, so you want to really look at possible causes and how to address it.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.

Amiya Prasad, MD
New York Oculoplastic Surgeon
4.3 out of 5 stars 61 reviews

Restylane - Swelling Under Eyes?

Thank you for your question and photos. It is quite common to have swelling under the eyes for up to one week following Restylane injections. I instruct my patients to take Arnica and an anti-histamine in addition to using ice. Please see a board certified plastic surgeon who commonly performs these injections. Hope this helps.

 

Swelling from Under Eye Injections

You can definitely have swelling a few days later so I would wait at least one week to assess the full results. Please consult your dermatologist to evaluate the situation. Next time perhaps you should consider Belotero. Best, Dr. Green

Needs more time

At day one it is still early to evaluate.
Needs more time.
Ice can still help.
See your doctor next week for a another look

Under Eye Fillers -- Use Cannulas and Go Conservative; Reverse With Hyaluronidase

if you are not happy an enzyme can be used to reverse the filler very easily in the office. Lasers, fillers, microneedling/PRP work great to treat this area. I suggest seeing an expert. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Swelling after Restylane under eyes

The pictures are suboptimal but there is a bump visible on the eyelid which likely represents Restylane.  It may have been injected too superficially.  If it does not go down by Monday, I would consider injecting hyaluronidase to dissolve the filler.  We see a number of patients from Colorado Springs in our Lone Tree office and would be happy to see you if needed.
Regards,
Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.